Pennsylvania, 2004Tornado in Pennsylvania, September 17, 2004
September 17, 2004 · NWS CTP · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 17, 6:10 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 17, 6:10 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
710 PM EDT FRI SEP 17 2004
.SHORT TERM (REST OF TONIGHT)...
QUICK UPDATE TO INCLUDE TORNADO WATCH. VERY HEAVY RAIN FALLING
THROUGHOUT MUCH OF THE CWA...PROMPTING MANY FLOOD WARNINGS.
&&
ONDREJIK
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 340 PM EDT FRI SEP 17 2004
AVIATION...
WIDESPREAD IFR TO LIFR CONDITIONS WILL OCCUR THROUGH TONIGHT. DEEP
DRYING PUSHING IN FROM THE NORTH DURING THE LATE MORNING HOURS
SATURDAY WILL LEAD TO QUICK IMPROVEMENT TO MVFR...THEN VFR
CONDITIONS BETWEEN 11Z AND 15Z.
SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
STEADY RAIN WILL CONTINUE TO FILL IN ACROSS SERN CWA AND AREA OF
HEAVY RAIN WILL CONTINUE TO OVERSPREAD THE CWA FROM NW TO SE INTO
THE EVENING HOURS. SIG RAIN SHOULD CUT OFF BY SUNRISE ACROSS MOST OF
CWA. BEST CHANCE OF LINGERING SHOWERS SAT MORNING WILL BE ACROSS
EASTERN SECTIONS. EXPECT SWATCH OF 1-3 INCHES AND LOCALLY UP TO 5+
INCHES ACROSS MUCH OF THE CWA.
GOOD DEAL OF DRY AIR PROGGED TO MOVE IN DURING THE DAY SAT AND CONT
INTO MONDAY.
LONG TERM (TUESDAY THROUGH FRIDAY)...
A LARGE AREA OF HIGH PRESSURE WILL ENCOMPASS THE NE US AND MID
ATLANTIC STATES DURING THE EARLY TO MID WEEK PERIOD. QPF IS NIL IN
THE WEB BASED GRIDS MONDAY THROUGH THURSDAY MORNING. A WEAK COLD
FRONT WILL BRING THE CHANCE FOR A FEW SHOWERS LATER THURSDAY THROUGH
FRIDAY.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 THROUGH SATURDAY.
...TORNADO WATCH FOR ZONES PAZ035-036-063>066 THROUGH SATURDAY.
&&
SHORT TERM (UPDATE)...ONDREJIKHazardous weather outlook, Sep 17, 3:58 AM EST, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 AM EDT FRI SEP 17 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180850-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
458 AM EDT FRI SEP 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
HEAVY RAIN FROM THE REMNANTS OF HURRICANE IVAN WILL OVERSPREAD
CENTRAL PENNSYLVANIA TODAY AND TONIGHT. SEVERAL INCHES OF RAIN ARE
EXPECTED OVER MUCH OF THE REGION...RESULTING IN WIDESPREAD
FLOODING...INCLUDING ALONG THE MAJOR RIVERS. AT THIS POINT THE
HEAVIEST RAIN...WITH LOCALIZED TOTALS AROUND 6 INCHES...APPEARS MOST
LIKELY OVER THE CENTRAL PORTION OF THE STATE...ROUGHLY ALONG THE I-80
CORRIDOR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:
RAIN WILL LIKELY TAPER OFF EARLY SATURDAY. HOWEVER...FLOODING MAY
CONTINUE THROUGHOUT THE DAY AND INTO SUNDAY.
SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Sep 17, 5:00 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
600 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0556 PM TORNADO BREEZEWOOD 39.99N 78.24W
09/17/2004 BEDFORD PA EMERGENCY MNGR
POSSIBLE TORNADO TOUCHDOWN IN BREEZEWOOD
&&
JVSpecial weather statement, Sep 17, 6:00 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
700 PM EDT FRI SEP 17 2004
PAZ035-036-063>066-180400-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-FULTON PA-LANCASTER PA-YORK PA-
700 PM EDT FRI SEP 17 2004
...A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT SATURDAY
MORNING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...
ADAMS...CUMBERLAND...FRANKLIN...FULTON...LANCASTER AND YORK.
REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOS
IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON
THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.
Local storm report, Sep 17, 6:25 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
725 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0717 PM TORNADO GREENCASTLE 39.79N 77.73W
09/17/2004 FRANKLIN PA TRAINED SPOTTER
CONFIRMED TORNADO TOUCHDOWN
&&
JVTornado, Cumberland
- When
- September 17, 7:55 PM EST to 7:58 PM EST
- Where
- Cumberland County, Oakville
- Rating
- F1
- Path length
- 2 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.133, -77.450
A survey team from the National Weather Service confirmed a tornado in Cumberland County.The tornado occurred near the town of Oakville and was rated an F1 on the Fujita scale. Wind speeds were estimated to be near 90 mph. The tornado first touched down 1 mile south of Oakville, and moved north for about 2 miles before lifting up. The width of the tornado was about 50 yards.The tornado touched down at approximately 855 pm EDT and lifted at approximately 858 pm EDT. The tornado caused many trees to fall, and damaged several farm houses and farm buildings.There were no injuries or deaths.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Pennsylvania, September 17 to 19, 20041 death · 92 injured · $26 million · 1 event
- Flooding in Pennsylvania, September 17 to 19, 20042 deaths · $50 million · 36 events
- Tornadoes in Virginia, September 17, 20048 injured · $15 million · F3 · 22 events
- Flooding in West Virginia, September 17 to 21, 20041 death · $9.5 million · 14 events
- Tornadoes in Virginia, September 17, 20044 injured · $54 million · F2 · 6 events
- Flood in Ohio, September 17 to 20, 20041 death · $13 million · 1 event
- Flood in West Virginia, September 17 to 20, 20041 death · $4.7 million · 1 event
- Tornadoes in West Virginia, September 17, 20046 injured · $300,000 · F2 · 3 events
- Flooding in Kentucky, September 17 to 20, 20041 death · $103,000 · 5 events
- Tornadoes in Maryland, September 17 to 18, 2004$960,000 · F2 · 9 events
- Flood in West Virginia, September 17 to 20, 2004$40 million · 1 event
- Flood in West Virginia, September 17 to 19, 2004$36 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423714.